Alert archive / Florida / Coastal Flood Statements in 2017
Coastal Flood Statement 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this coastal flood statement at Oct 6, 2017, 5:16 PM EDT for 5 counties in Florida. It was in force for 23 min.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2017, 5:16 PM EDT (21:16 UTC)
- Expired
- Oct 6, 2017, 5:39 PM EDT
- In force
- 23 min
- Issued by
- NWS Tallahassee, FL
Counties Dixie County, FL, Franklin County, FL, Jefferson County, FL, Taylor County, FL, Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 56 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335 WHUS42 KTAE 062116 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 516 PM EDT FRI OCT 6 2017 ...COASTAL FLOOD ADVISORY FOR THE COASTAL AREAS OF APALACHEE BAY THROUGH SUNDAY... .ABOVE NORMAL TIDES WILL CONTINUE THROUGH SUNDAY DUE TO FAVORABLE ASTRONOMICAL CONDITIONS. ADDITIONALLY...TIDES WILL GROW EVEN A BIT HIGHER SATURDAY THROUGH SUNDAY MORNING AS TROPICAL STORM NATE...CURRENTLY IN THE NORTHWEST CARIBBEAN SEAS...MOVES RAPIDLY NORTHWARD ACROSS THE GULF OF MEXICO AND TOWARD THE CENTRAL GULF COAST. HOWEVER...SINCE NATE IS RELATIVELY SMALL AND LIKELY TO MAKE LANDFALL WELL WEST OF THIS AREA...MAXIMUM INUNDATION VALUES ARE EXPECTED TO BE IN THE 1 TO 3 FEET RANGE. IN ADDITION TO MINOR COASTAL FLOODING OF LOW LYING AREAS...DANGEROUS RIP CURRENTS ARE LIKELY ALONG THE BEACHES OF ST GEORGE ISLAND. FLZ115-071200- /O.CAN.KTAE.RP.S.0097.000000T0000Z-171007T0900Z/ /O.NEW.KTAE.CF.S.0001.171006T2116Z-171008T1800Z/ COASTAL FRANKLIN- 516 PM EDT FRI OCT 6 2017 ...HIGH RIP CURRENT RISK IS CANCELLED... $$ FLZ118-127-128-134-071200- /O.NEW.KTAE.CF.S.0001.171006T2116Z-171008T1800Z/ COASTAL JEFFERSON-COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE- 516 PM EDT FRI OCT 6 2017 .THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A COASTAL FLOOD ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM EDT SUNDAY. * COASTAL FLOODING...MINOR FLOODING IS POSSIBLE IN LOW LYING LOCATIONS ALONG THE COAST OF APALACHEE BAY. DANGEROUS RIP CURRENTS ARE LIKELY AT THE BEACHES OF ST GEORGE ISLAND. * TIMING...THE GREATEST THREAT WILL BE NEAR THE TIMES OF HIGH TIDE FROM SATURDAY AFTERNOON THROUGH EARLY SUNDAY MORNING. AT APALACHICOLA THERE WILL BE A HIGH TIDE AT 829 PM EDT SATURDAY AND ANOTHER HIGH TIDE AT 516 AM SUNDAY. AT STEINHATCHEE THERE WILL BE A HIGH TIDE AT 357 PM EDT SATURDAY AND AGAIN AT 336 AM SUNDAY. * IMPACTS...WATER DEPTH OF 1 TO 3 FEET IS POSSIBLE IN LOW LYING AREAS AT THE COAST. $$ FOURNIER
1 follow-up statement
548 WHUS42 KTAE 062139 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 539 PM EDT FRI OCT 6 2017 ...COASTAL FLOOD ADVISORY FOR THE COASTAL AREAS OF APALACHEE BAY THROUGH SUNDAY... .ABOVE NORMAL TIDES WILL CONTINUE THROUGH SUNDAY DUE TO FAVORABLE ASTRONOMICAL CONDITIONS. ADDITIONALLY...TIDES WILL GROW EVEN A BIT HIGHER SATURDAY THROUGH SUNDAY MORNING AS TROPICAL STORM NATE...CURRENTLY IN THE NORTHWEST CARIBBEAN SEAS...MOVES RAPIDLY NORTHWARD ACROSS THE GULF OF MEXICO AND TOWARD THE CENTRAL GULF COAST. HOWEVER...SINCE NATE IS RELATIVELY SMALL AND LIKELY TO MAKE LANDFALL WELL WEST OF THIS AREA...MAXIMUM INUNDATION VALUES ARE EXPECTED TO BE IN THE 1 TO 3 FEET RANGE. IN ADDITION TO MINOR COASTAL FLOODING OF LOW LYING AREAS...DANGEROUS RIP CURRENTS ARE LIKELY ALONG THE BEACHES OF ST GEORGE ISLAND. FLZ115-118-127-128-134-071230- /O.CAN.KTAE.CF.S.0001.000000T0000Z-171008T1800Z/ /O.NEW.KTAE.CF.Y.0003.171006T2139Z-171008T1800Z/ COASTAL FRANKLIN-COASTAL JEFFERSON-COASTAL WAKULLA-COASTAL TAYLOR- COASTAL DIXIE- 539 PM EDT FRI OCT 6 2017 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EDT SUNDAY... * COASTAL FLOODING...MINOR FLOODING IS POSSIBLE IN LOW LYING LOCATIONS ALONG THE COAST OF APALACHEE BAY. DANGEROUS RIP CURRENTS ARE LIKELY AT THE BEACHES OF ST GEORGE ISLAND. * TIMING...THE GREATEST THREAT WILL BE NEAR THE TIMES OF HIGH TIDE FROM SATURDAY AFTERNOON THROUGH EARLY SUNDAY MORNING. AT APALACHICOLA THERE WILL BE A HIGH TIDE AT 829 PM EDT SATURDAY AND ANOTHER HIGH TIDE AT 516 AM SUNDAY. AT STEINHATCHEE THERE WILL BE A HIGH TIDE AT 357 PM EDT SATURDAY AND AGAIN AT 336 AM SUNDAY. * IMPACTS...WATER DEPTH OF 1 TO 3 FEET IS POSSIBLE IN LOW LYING AREAS AT THE COAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. && $$ FOURNIER
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 6, 3:47 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Oct 6, 3:47 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
347 PM EDT Fri Oct 6 2017
...TROPICAL STORM CONDITIONS POSSIBLE WEST OF APALACHICOLA AND
DOTHAN SATURDAY NIGHT AND SUNDAY...
.NEAR TERM [Through Tonight]...
In the upper levels a high height center is developing off the
Southeast Coast. A deep trough is moving through the Central Plains
into the Midwest. At the surface a weak pressure gradient will be
over the region tonight with high pressure well out over the
Atlantic. A low will be over Iowa with a cold front extending into
Oklahoma and Western Texas. TS Nate will be moving into the Central
Gulf of Mexico tonight and is forecast to strengthen. Tonight POPs
will begin to increase over the marine waters as tropical moisture
increases ahead of TS Nate and due to remnants of a tropical
disturbance that died in the Eastern Gulf waters recently. POPs will
be low over land during this time frame. Patchy fog will develop
after midnight. Lows will be in the 70s.
.SHORT TERM [Saturday Through Sunday Night]...
At 11 am EDT tropical storm Nate was moving north-northwestward
across the northwest Caribbean Sea. Nate will be steered on a
general north to northwest track, between a deep-layer ridge east of
FL and a broad trough over the western Gulf of Mexico. The center of
Nate will likely move ashore the central Gulf Coast late Saturday or
early Sunday, somewhere from the central LA coast to the western FL
Panhandle. As Nate moves ashore he will turn to the north and
northeast as he becomes increasingly under the influence of the mid
latitude southwesterlies.
Since Nate has tracked slightly farther east than expected this
morning, and given the expect northeast turn near the Gulf Coast
later this weekend, we have issued a tropical storm watch for
western portions of our forecast area, mainly west of a line from
Apalachicola to Dothan. Note that our deterministic wind forecast,
even the gusts, do not reach tropical storm force (i.e. 40+ MPH).
However, we have to account for future uncertainty, and a
substantial deviation to the east could bring tropical storm
conditions to portions of the FL Panhandle and southeast AL, at
least in gusts in heavier squalls.
The consensus of the latest NWP guidance forecasts ample deep-layer
moisture and large scale ascent for rain this weekend, with the
greatest PoP/QPF over our western zones. Nate's projected landfall
would place portions of our forecast area in the right front
quadrant of the storm, which is traditionally the most active
portion of a landfalling cyclone in terms of tornadoes. The global
models forecast 0-1 km bulk shear values of 25 to 35 kt across much
of our region Saturday night and Sunday, along with MLCAPE values
ranging from 400 J/kg well inland to 1000 J/kg at the coast. Thus we
expect a threat for isolated tornadoes Saturday night and Sunday,
with the primary limiting factor being weak low level and mid level
lapse rates, though this is fairly common for landfalling tropical
cyclones.
.LONG TERM [Monday Through Friday]...
A strong deep-layer ridge will build across the Southeast, with
gradually diminishing moisture and ascent early next week in the
wake of Nate. This will correspond to gradually lessening PoPs. A
weak surface baroclinic trough may move through our area mid to late
week, but is unlikely to significantly impact our weather in terms
of PoPs or temperatures. PoPs will drop from the 30-40% range to
begin the week to 20% or less mid to late week. Temperatures will be
above normal with lows around 70 and highs in the mid to upper 80s.
&&
.AVIATION [Through 18Z Saturday]...
MVFR CIGs are becoming VFR early this afternoon. MVFR CIGs will
return around midnight and IFR/LIFR CIGs are likely in the early
morning hours. Fog will form after midnight with the best chances at
DHN, VLD and ABY. IFR vis is likely. Fog will dissipate shortly
after sunrise but low CIGs will remain through the morning hours.
&&
.MARINE...
Tropical storm Nate was moving quickly to the north northwest across
the northwest Caribbean Sea, and will likely be nearing the central
Gulf Coast late Saturday or early Sunday as a hurricane. Any
significant eastward shift in this track could bring tropical storm
conditions to the coastal waters of the Florida Panhandle. Even if
Nate tracks farther west...mariners can still expect hazardous
boating conditions and above normal tides across the northeast Gulf
of Mexico much of this weekend. Improving conditions are likely
beginning Monday afternoon.
&&
.FIRE WEATHER...
Expect high dispersion values on Sunday due to elevated winds.
Rain chances will be high this weekend.
&&
.HYDROLOGY...
Assuming the core of Nate remains west of our forecast area, and
given Nate's expected fast forward motion, we are not expecting
widespread heavy rain, with storm totals generally in the 2-4 inch
range west of Apalachicola and Dothan. However, localized heavier
rain in training echoes are possible, which could be double or
triple these amounts and cause localized flooding.
A Storm Surge Watch has been issued for the FL Panhandle to Indian
Pass, as 10% exceedance values show 2-4 feet of inundation...a
reasonable worst case scenario which should be used for planning for
those near the coast. The more likely scenario is for inundation
values near 2 feet, which even includes Apalachee Bay. However, at
this time we do not anticipate extending the Surge Watch eastward
because Nate is a relatively small cyclone and likely to make
landfall much farther to the west.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 87 79 85 77 / 20 50 60 60 30
Panama City 77 84 78 83 77 / 20 70 70 60 30
Dothan 73 87 75 82 74 / 20 70 70 80 40
Albany 73 88 76 84 74 / 20 50 60 60 40
Valdosta 74 89 76 86 75 / 10 60 60 50 30
Cross City 75 89 78 87 76 / 20 60 50 50 20
Apalachicola 79 83 79 83 78 / 20 60 70 60 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Franklin.
Tropical Storm Watch for Central Walton-Coastal Bay-Coastal Gulf-
Holmes-Inland Bay-North Walton-South Walton-Washington.
GA...None.
AL...Tropical Storm Watch for Coffee-Dale-Geneva.
GM...Tropical Storm Watch for Coastal waters from Apalachicola to
Destin FL out 20 NM-Waters from Apalachicola to Destin FL
from 20 to 60 NM.
Small Craft Advisory until 8 PM EDT this evening for Coastal
Waters From Ochlockonee River to Apalachicola Fl out to 20
Nm-Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...McD
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...McD
MARINE...Fournier
FIRE WEATHER...McD
HYDROLOGY...FournierThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 11:14 AM EDT | Storm Surge Watch | TAE | Bay, Gulf, Walton | 30 hr |
| Oct 6, 11:14 AM EDT | Tropical Storm Watch | TAE | Bay, Gulf, Holmes, Walton, Washington | 24 hr |
| Oct 6, 5:39 PM EDT | Coastal Flood Advisory | TAE | Bay, Dixie, Franklin, Gulf, Jefferson, Taylor and 2 more | 56 hr |
Nearby
Coastal Flood Statements in Florida, 2017Every coastal flood statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.